Alert archive / Ohio / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 115, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Aug 4, 2017, 1:11 PM EDT for Morrow County, Richland County, Ohio. It was in force for 49 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2017, 1:11 PM EDT (17:11 UTC)
- Expired
- Aug 4, 2017, 2:00 PM EDT
- In force
- 49 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Morrow County, OH, Richland County, OH
The radar
The Cleveland radar (KCLE), 101 km from the middle of the area, began a volume at 17:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 2:00 PM EDT | TSTM WND DMG | Lucas, OH | NUMEROUS DOWNED TREES AND POWER LINES. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 49 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 5.2 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 446 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1111 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.5
The text
As transmitted.
645
WUUS51 KCLE 041711
SVRCLE
OHC117-139-041800-
/O.NEW.KCLE.SV.W.0115.170804T1711Z-170804T1800Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
111 PM EDT FRI AUG 4 2017
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southern Richland County in north central Ohio...
Northeastern Morrow County in north central Ohio...
* Until 200 PM EDT
* At 111 PM EDT, a severe thunderstorm was located near Lexington, or
11 miles east of Mount Gilead, moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Mansfield, Lexington, Bellville, Butler, Lucas and Shauck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4062 8275 4082 8241 4081 8239 4078 8238
4073 8238 4073 8234 4061 8234 4055 8260
4055 8264 4054 8264 4053 8266
TIME...MOT...LOC 1711Z 236DEG 29KT 4059 8262
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
LaPlante1 follow-up statement
261
WWUS51 KCLE 041752
SVSCLE
Severe Weather Statement
National Weather Service Cleveland OH
152 PM EDT FRI AUG 4 2017
OHC117-139-041801-
/O.EXP.KCLE.SV.W.0115.000000T0000Z-170804T1800Z/
Richland OH-Morrow OH-
152 PM EDT FRI AUG 4 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RICHLAND AND
NORTHEASTERN MORROW COUNTIES WILL EXPIRE AT 200 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 900 PM EDT for
north central Ohio.
LAT...LON 4062 8275 4082 8241 4081 8239 4078 8238
4073 8238 4073 8234 4061 8234 4055 8260
4055 8264 4054 8264 4053 8266
TIME...MOT...LOC 1751Z 236DEG 29KT 4077 8227
$$
JamisonWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 1:11 PM EDT, 0 minutes earlier.
Area forecast discussion, Aug 4, 1:11 PM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
111 PM EDT Fri Aug 4 2017
.SYNOPSIS...
An area of strong low pressure over the Central Great Lakes will
force a strong cold front across the local area today. High
pressure will build across the region over the weekend. Another
cold front will arrive on Monday.
&&
.NEAR TERM /THROUGH SATURDAY/...
Continued with minor adjustments to the forecast with this
update as cold front is quickly pushing through the area.
Previous severe assessment still looks on track, with strongest
storms mainly confined to the eastern part of the forecast area.
Gradient winds will pick up behind the front, with gusts to 35
mph through the afternoon.
Original discussion...
Have been watching two areas of convection overnight. The first
is now mainly confined to eastern Lake Erie and is no longer a
concern for the area. The second area is line of storms just now
crossing into western Ohio. This line has been weakening but
should still bring some precip to the western end of the area by
daybreak. This should mostly be showers with some embedded
thunder possible. The latest guidance has this line dissipating
after 12z. New development is expected toward midday across the
central portion of the area as the surface cold front crosses
into the area. Will keep likely or higher wording going for
about the east two thirds of the area. The eastern end of the
area should see a fair amount of sunshine this morning so by the
time the storms reach that area this afternoon it could be
fairly unstable. Will be working with weak shear today but with
a sharp trough expected to move overhead later in the day the
slight risk for the eastern half of the area seems reasonable.
The western end of the area will be dry by late morning and even
NW PA should see the precip end shortly after 00z. Will try for
dry weather tonight but some instability showers appear
possible downwind of Lake Erie on Saturday. Best chances for
this will be in the afternoon. Have trimmed chances a little
from the earlier forecast.
Temps are tricky today given the changing airmass. Suspect we
will again get warmer than guidance in the east. For tonight and
Saturday will stick closer to guidance.
&&
.SHORT TERM /SATURDAY NIGHT THROUGH MONDAY NIGHT/...
Surface high pressure will be over the region Saturday night - this
should keep it dry. Could still see a few lingering lake-effect
showers across the Snowbelt into early Saturday night before the dry
air wins out entirely.
A shortwave trough and its associated surface low will be
approaching the area from the southwest Sunday into Sunday night.
Looks like the better chances for rain will arrive during the
evening hours into the overnight hours, though a few showers could
sneak into western areas from late morning into the afternoon. A
broad trough will linger across the region through Monday, so will
continue with a chance of showers into Monday night.
As we head into Tuesday, high pressure will be moving in from the
west, bringing dry air along with it. This will bring an end to
precipitation chances for most areas by Tuesday morning, with
showers perhaps lingering into Tuesday afternoon across Northwest
Pennsylvania. The high will be over the area Tuesday night, keeping
everyone dry.
Temperatures will run a bit below normal through the entire short
term, with highs generally in the middle 70s.
&&
.LONG TERM /TUESDAY THROUGH THURSDAY/...
High pressure will be sliding off to the east on Wednesday, but
conditions may be able to remain dry through Wednesday night. The
next short wave trough, or perhaps series of short wave troughs,
will be approaching the area by the latter half of the week. There
remains a lot of uncertainty with the timing of these features, so
have just kept a general low chance of PoPs Thursday and Friday.
Temperatures look to remain slightly below normal through the long
term.
&&
.AVIATION /18Z Friday THROUGH Wednesday/...
Cold front currently moving east across northern Ohio will bring
showers and thunderstorms to the terminals early in the period.
Storm activity will push east of KMFD and KCLE around the onset
of the period, impacting KCAK, KYNG and KERI through 00Z. Brief
IFR visibility reductions possible with the storms. Westerly gradient
winds pick up through the evening behind the front, with gusts
up to 30 kts in some spots. Brief clearing just behind the front
will give way to some MVFR ceilings through the night as a
upper trough pivots east across the Great Lakes region. Clearing
skies possible around daybreak tomorrow from west to east.
OUTLOOK...Non-VFR possible Monday into Tuesday.
&&
.MARINE...
A strong cold front will move east across Lake Erie today, reaching
the east end by mid evening. A couple storms could be strong to
severe, especially across the eastern half of the lake. Southerly
winds will continue to increase ahead of the front and shift to the
southwest and increase to 20 to 25 knots (perhaps nearing 30 knots)
behind the front through tonight. A secondary trough crosses early
Saturday morning with another shift to west-northwest. Winds will
slowly diminish through the day Saturday. Small Craft Advisories
have been issued from today through Saturday. Winds will die down
considerably from Sunday into next week.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Beach Hazards Statement from 5 PM EDT this afternoon through
Saturday afternoon for OHZ010>012.
Beach Hazards Statement from 5 PM EDT this afternoon through
Saturday evening for OHZ089.
PA...Beach Hazards Statement from 5 PM EDT this afternoon through
Saturday evening for PAZ001.
MARINE...Small Craft Advisory from 5 PM this afternoon to 11 PM EDT
Saturday for LEZ148-149.
Small Craft Advisory until 11 AM EDT Saturday for LEZ142>144.
Small Craft Advisory from 5 PM this afternoon to 4 PM EDT
Saturday for LEZ145>147.
&&
SYNOPSIS...Kubina
NEAR TERM...Greenawalt/Kubina
SHORT TERM...Mottice
LONG TERM...Mottice
AVIATION...Greenawalt
MARINE...MotticeHazardous weather outlook, Aug 4, 3:42 AM EDT, 9 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 342 AM EDT Fri Aug 4 2017 LEZ142>145-162>165-OHZ003-006>009-017-018-027-050745- Lake Erie nearshore waters from Maumee Bay to Reno Beach OH- Lake Erie nearshore waters from Reno Beach to The Islands OH- Lake Erie nearshore waters from The Islands to Vermilion OH- Lake Erie nearshore waters from Vermilion to Avon Point OH- Lake Erie open waters from Maumee Bay to Reno Beach OH- Lake Erie open waters from Reno Beach to The Islands OH- Lake Erie open waters from The Islands to Vermilion OH- Lake Erie open waters from Vermilion to Avon Point OH-Lucas-Wood- Ottawa-Sandusky-Erie-Hancock-Seneca-Wyandot- 342 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio and northwest Ohio. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LEZ061-146>149-166>169-OHZ013-014-019>023-028>033-036>038-047-PAZ002- 003-050745- Lake Erie open waters from Ripley to Buffalo NY- Lake Erie nearshore waters from Avon Point to Willowick OH- Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH- Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie nearshore waters from Conneaut OH to Ripley NY- Lake Erie open waters from Avon Point to Willowick OH- Lake Erie open waters from Willowick to Geneva-on-the-Lake OH- Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH- Lake Erie open waters from Conneaut OH to Ripley NY-Geauga- Ashtabula Inland-Huron-Medina-Summit-Portage-Trumbull-Crawford- Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox- Southern Erie- 342 AM EDT Fri Aug 4 2017 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. There is slight risk for severe thunderstorms today as a strong cold front crosses the region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ089-PAZ001-050745- Ashtabula Lakeshore-Northern Erie- 342 AM EDT Fri Aug 4 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY EVENING... This Hazardous Weather Outlook is for northeast Ohio and northwest Pennsylvania. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There is slight risk for severe thunderstorms on Friday as a strong cold front crosses the region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. OHZ010>012-050745- Lorain-Cuyahoga-Lake- 342 AM EDT Fri Aug 4 2017 ...BEACH HAZARDS STATEMENT IN EFFECT FROM THIS AFTERNOON THROUGH SATURDAY AFTERNOON... This Hazardous Weather Outlook is for north central Ohio and northeast Ohio. .DAY ONE...Today and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. There is slight risk for severe thunderstorms on Friday as a strong cold front crosses the region. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Beach Hazards Statement. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Aug 4, 7:41 AM EDT, 5 hours 30 minutes before
Special Weather Statement
National Weather Service Cleveland OH
741 AM EDT FRI AUG 4 2017
OHZ010-011-020-041245-
Medina-Lorain-Cuyahoga-
741 AM EDT FRI AUG 4 2017
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CUYAHOGA...
NORTHWESTERN MEDINA AND LORAIN COUNTIES...
At 741 AM EDT, strong thunderstorms were clustered near Savannah, or
11 miles north of Ashland, moving northeast at 40 mph.
Wind gusts of 50 to 55 mph and pea size hail are possible with these
storms.
Locations impacted include...
Cleveland, Lorain, Elyria, Vermilion, Western Vermilion, Parma,
Lakewood, Euclid, Cleveland Heights, Strongsville, Brunswick,
Westlake, North Royalton, North Ridgeville, Avon Lake, Amherst,
Grafton, North Olmsted, Garfield Heights and Shaker Heights.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 4165 8149 4150 8149 4109 8198 4127 8235
4144 8235 4154 8200 4150 8188 4153 8172
TIME...MOT...LOC 1141Z 222DEG 34KT 4103 8233
MotticeSpecial weather statement, Aug 4, 12:43 PM EDT, 28 minutes before
Special Weather Statement
National Weather Service Cleveland OH
1243 PM EDT FRI AUG 4 2017
OHZ009-010-019-020-028>031-036-037-047-041745-
Crawford-Huron-Marion-Erie-Richland-Medina-Lorain-Ashland-Morrow-
Wayne-Knox-
1243 PM EDT FRI AUG 4 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HURON...RICHLAND...
ERIE...EASTERN MARION...MEDINA...ASHLAND...MORROW...EASTERN
CRAWFORD...WAYNE...LORAIN AND KNOX COUNTIES...
At 1242 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles southeast of Sandusky to near New
Washington to Waldo. Movement was east at 25 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Lorain, Elyria, Mansfield, Medina, Wooster, Ashland, Norwalk, Mount
Vernon, Bucyrus, Western Vermilion, Vermilion, Mount Gilead,
Strongsville, Brunswick, North Royalton, North Ridgeville, Avon Lake,
Wadsworth, Amherst and Galion.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4027 8274 4035 8275 4036 8293 4042 8294
4044 8315 4100 8283 4143 8265 4139 8249
4153 8199 4135 8198 4134 8188 4129 8188
4128 8191 4128 8169 4067 8165 4067 8222
4057 8222 4057 8218 4024 8220
TIME...MOT...LOC 1642Z 256DEG 20KT 4141 8258 4091 8282 4047 8307
MullenThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:15 PM EDT | Special Marine Warning | CLE | 60 min | |
| Aug 3, 11:41 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 4, 3:52 AM EDT | Small Craft Advisory | CLE | 47 hr | |
| Aug 4, 3:55 AM EDT | Beach Hazards Statement | CLE | Ashtabula, Cuyahoga, Lake, Lorain | 47 hr |
| Aug 4, 7:09 AM EDT | Special Weather Statement | CLE | Ashland, Crawford, Huron, Richland, Seneca, Wyandot | 66 min |
| Aug 4, 7:41 AM EDT | Special Weather Statement | CLE | Cuyahoga, Lorain | 64 min |
| Aug 4, 8:19 AM EDT | Special Marine Warning | CLE | 86 min | |
| Aug 4, 9:25 AM EDT | Special Marine Warning | CLE | 95 min | |
| Aug 4, 11:23 AM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 67 min |
| Aug 4, 11:37 AM EDT | Severe Thunderstorm Warning | CLE | Mahoning, Portage | 23 min |
| Aug 4, 12:18 PM EDT | Areal Flood Advisory | CLE | Ashtabula | 3 hr |
| Aug 4, 12:21 PM EDT | Severe Thunderstorm Warning | CLE | Trumbull | 15 min |
| Aug 4, 12:43 PM EDT | Special Weather Statement | CLE | Ashland, Erie, Huron, Knox, Lorain, Medina and 3 more | 62 min |
| Aug 4, 12:48 PM EDT | Severe Thunderstorm Warning | CLE | Wayne | 27 min |
| Aug 4, 1:02 PM EDT | Special Marine Warning | CLE | 118 min | |
| Aug 4, 1:19 PM EDT | Tornado Warning | CLE | Richland | 26 min |
| Aug 4, 1:40 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 4, 2:58 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 77 min |
| Aug 4, 3:11 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Geauga, Mahoning, Portage, Trumbull | 64 min |
| Aug 4, 3:42 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Aug 4, 4:42 PM EDT | Tornado Warning | CLE | Stark | 36 min |
| Aug 4, 6:59 PM EDT | Low Water Advisory | CLE | 3 hr |
Nearby
Severe Thunderstorm Warnings in Ohio, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.